Hail, Northumberland
- When
- September 4, 7:00 PM EST
- Where
- Northumberland County, 1.25 mi ESE of Milton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.010, -76.850
Quarter size (1 inch diameter) hail was reported near Milton.
Large scale lift associated with an approaching upper level trough combined with moderate instability to trigger isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Large scale lift associated with an approaching upper level trough combined with moderate instability to trigger isolated severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 4, 5:21 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 621 PM EDT SUN SEP 4 2011 .SYNOPSIS... A VERY HUMID AIR MASS FEEDING INTO THE REGION AHEAD OF A SLOW MOVING COLD FRONT WILL BRING PERIODS OF RAIN AND THUNDERSTORMS THROUGH LABOR DAY. UNSETTLED WEATHER IS ALSO POSSIBLE LATER THIS WEEK...DEPENDING ON THE TRACK OF THE REMNANTS OF TROPICAL STORM LEE. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... WHILE THE STRONGEST STORMS HAVE MOVED NE OF THE WATCH... MORE STORMS FORMING ALONG THE RIDGE LINE AND LIFTING NE. SEVERE THUNDERSTORM WATCH 835 IN EFFECT. RUC ANAL SHOWS CAPES IN THE 1000-3000J RANGE WITH AN ERODING CAP. SHEAR IS WEAK SO SEVERE STORMS WILL LIKELY BE MORE PULSE-LIKE IN NATURE. BEST SHEAR STILL EXPECTED TO BE MAINLY NORTH OF THE FCST AREA. PWATS EXCEED 1.7" OVER MOST OF THE AREA AND DEEP TROPICAL MOISTURE CONTINUES TO FEED NORTHEAST INTO THE REGION. HPC HAS OUTLOOKED THE AREA FOR A RISK OF HEAVY RAIN TONIGHT AND MONDAY. HIRES ARW SHOWS THE AREA REALLY LIGHTING UP LATER THIS AFTERNOON AND EVENING. LAST COUPLE OF RUNS OF THE SREF SHOW AN INCREASING PROBABILITY OF 24 HOUR RAINFALLS EXCEEDING AN INCH OVER MUCH OF THE FCST AREA...AND EVEN SOME 2+ INCH TOTALS IN 36 HOURS FROM LATER TONIGHT THROUGH OVERNIGHT MONDAY. PWATS IN THE ENSEMBLES ARE 1-2 STD DEV ABOVE NORMAL WHILE THE OPERATIONAL NAM/GFS ARE CLOSER TO 2-3 STD DEV ABOVE NORMAL AT TIMES. 3 AND 6 HR FFG IS 3 INCHES OR MORE OVER MOST OF THE AREA SO AM LEANING AWAY FROM ANY FLOOD WATCH AT THIS POINT. AS USUAL BEFORE THE CONVECTION HAS SET UP...IT'S NEARLY IMPOSSIBLE TO PINPOINT WHICH PART OF THE AREA WILL SEE THE MOST RAIN...BUT GUIDANCE AT THIS POINT SUGGESTS ABOUT THE NWRN 2/3 OR SO OF THE FCST AREA. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... NAM/GFS/ECMWF SUGGEST THE SFC BOUNDARY SLOWLY SLIDES ACROSS THE AREA MONDAY. MODELS DEPICT A STRONG RIGHT-JET ENTRANCE REGION PASSING THRU THE LOWER LAKES MONDAY...SUGGESTING PRECIP WILL BE FOCUSED IN A RELATIVELY NARROW BAND OF FRONTOGENETICALLY FORCED RAINS VERY NEAR AND JUST BACK INTO THE COOL AIR BEHIND THE FRONT. SHOULD BE MUCH COOLER AS WELL MONDAY AS INITIALLY CLOUDS AND RAIN KEEP TEMPS DOWN. TEMPS COULD ACTUALLY BE QUITE CHILLY OVER THE NRN MOUNTAINS IN THE COOL AIR BEHIND THE POTENT ANAFRONT. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... THE BIGGEST QUESTION IN THE LONG TERM IS THE INTEGRATION INTO AND THE MANIPULATION OF THE OVERALL PATTERN BY TWO INCOMING TROPICAL AIR MASSES. THE LATEST EC AND GFS ARE TENDING TOWARDS A CLOSER SOLUTION THOUGH THERE ARE STILL SOME SERIOUS VARIATION. AS FAR AS THE MID RANGE MODELS ARE CONCERNED A WEAK COLD FRONT WILL NOT MOVE FAR SOUTH OF CWA AND BY MIDWEEK IT SHOULD BEGIN TO DRIFT NORTH. THE LARGEST UNCERTAINTY IS HOW MUCH MOISTURE RETURN FLOW THE REGION WILL HAVE. SOME TROPICAL MOISTURE FROM THE REMNANTS OF LEE IS POSSIBLE. SREF HAS DECENT PWATS THROUHG 00Z TUESDAY. HAVE KEPT HIGH POPS IN THE WED AND THU PERIODS BEFORE ANOTHER FRONT PUSHES THRU BY THE END OF THE WORK WEEK TO BRING SOME DRYING HEADING INTO NEXT WEEKEND. MODELS SHOW HIGH QPF SPREAD THIS WEEK WHICH COULD HAVE HYDRO IMPLICATIONS AS THE WEEK GOES ON BUT CONFIDENCE IS LOW TO MODERATE. AFTER FRONTAL PASSAGE TEMPERATURES WILL BECOME FALL LIKE AND REMAIN COOL THROUGH THE WEEK. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... SHRA AND TSRA INCREASING IN COVERAGE ACROSS WESTERN PA LATE THIS AFTN AHEAD OF AN APPROACHING COLD FRONT. AS OF 21Z...MOST SPOTS STILL VFR EXCEPT THOSE LOCATIONS DIRECTLY UNDER A HEAVIER SHRA OR TSRA. HOWEVER...EXPECT DETERIORATING FLYING CONDS EVERYWHERE TONIGHT...AS COLD FRONT PUSHES INTO THE STATE. MOISTENING BLYR FROM REPEATED SHRA/TSRA WILL LIKELY CREATE WIDESPREAD MVFR VSBYS OVER CENTRAL PA THIS EVENING...AND WIDESPREAD IFR CONDS BY LATE TONIGHT. THE FRONT WILL BE VERY SLOW TO MOVE EAST...FINALLY DOING SO BY MONDAY AFTERNOON. FLIGHT RESTRICTIONS WILL CONTINUE IN THE RAIN/SHOWERS ASSOCIATED WITH THE FRONT UNTIL PERHAPS LATER MONDAY OR MONDAY EVENING. OUTLOOK... TUE...BCMG VFR. TUE NGT-FRI...PERIODS OF RAIN WITH RESTRICTIONS LKLY. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE/MARTIN SHORT TERM...LA CORTE LONG TERM...ROSS/CERU AVIATION...FITZGERALD/LA CORTE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 245 PM EDT SUN SEP 4 2011 PAZ012-037-041-042-045-046-049-051>053-051845- NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-MONTOUR-NORTHUMBERLAND-COLUMBIA- 245 PM EDT SUN SEP 4 2011 ...SEVERE THUNDERSTORM WATCH 835 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE COMBINATION OF A SLOW MOVING COLD FRONT AND TROPICAL MOISTURE SURGING NORTHWARD FROM THE REMNANTS OF LEE COULD PRODUCE HEAVY RAINFALL MONDAY INTO TUESDAY. AT THIS TIME...THE POTENTIAL FOR WIDESPREAD FLOODING IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010-011-017>019-024>028-033>036-050-056>059-063>066- 051845- WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-NORTHERN CENTRE- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET- BEDFORD-FULTON-FRANKLIN-SNYDER-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 245 PM EDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE COMBINATION OF A SLOW MOVING COLD FRONT AND TROPICAL MOISTURE SURGING NORTHWARD FROM THE REMNANTS OF LEE COULD PRODUCE HEAVY RAINFALL MONDAY INTO TUESDAY. AT THIS TIME...THE POTENTIAL FOR WIDESPREAD FLOODING IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT SUN SEP 4 2011
PAZ012-019-024>027-034-045-046-049-042300-
BEDFORD PA-BLAIR PA-CAMBRIA PA-HUNTINGDON PA-MIFFLIN PA-
NORTHERN CLINTON PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
SOUTHERN LYCOMING PA-UNION PA-
555 PM EDT SUN SEP 4 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BLAIR...CENTRE...NORTH
CENTRAL BEDFORD...NORTHERN HUNTINGDON...NORTHWESTERN MIFFLIN...
NORTHWESTERN UNION...SOUTH CENTRAL CAMBRIA...SOUTH CENTRAL LYCOMING
AND SOUTHEASTERN CLINTON COUNTIES...
AT 552 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM LOCK
HAVEN TO BEAVERDALE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT DUNNSTOWN...NEWRY...PARK FOREST...AND
HOWARD...MCELHATTAN...ZION...STATE COLLEGE...AND ROCK SPRINGS...AVIS
AND PLEASANT GAP.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 155 AND 201...I-99 BETWEEN MILE MARKERS 14
AND 85.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220...ALTERNATE ROUTE 220...ROUTE 322...STATE ROAD 26...STATE ROAD
45...STATE ROAD 120...STATE ROAD 453.
LAT...LON 4024 7881 4101 7779 4108 7764 4111 7766
4121 7751 4121 7683 4024 7816
FORECASTER: MARTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
612 PM EDT SUN SEP 4 2011
PAZ026-034>036-042315-
BEDFORD PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-
612 PM EDT SUN SEP 4 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
FRANKLIN...NORTHEASTERN BEDFORD...NORTHERN FULTON AND SOUTHERN
HUNTINGDON COUNTIES...
AT 606 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
COALMONT TO EVERETT...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT WELLS TANNERY...CASSVILLE...WATERFALL...
SIDELING HILL REST AREA...ORBISONIA AND MCCONNELLSBURG.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 152 AND 196...I-70 BETWEEN
MILE MARKERS 147 AND 155.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.
LAT...LON 3989 7849 4031 7822 4031 7772 4026 7770
4029 7767 4027 7766 4025 7767 4025 7764
4024 7764 3989 7788
FORECASTER: MARTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
628 PM EDT SUN SEP 4 2011
PAZ027-028-050-056-042330-
JUNIATA PA-MIFFLIN PA-PERRY PA-SNYDER PA-
628 PM EDT SUN SEP 4 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JUNIATA...MIFFLIN...
NORTHERN PERRY AND SOUTHERN SNYDER COUNTIES...
AT 625 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
REEDSVILLE TO BLACKLOG...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL AFFECT REEDS GAP STATE PARK...BELLTOWN...
MCCLURE...MCALISTERVILLE...RICHFIELD AND NEWPORT.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22/522...ROUTE
322...ROUTE 322/22...ROUTE 522.
LAT...LON 4075 7765 4076 7761 4075 7691 4057 7699
4039 7705 4039 7778
FORECASTER: MARTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
636 PM EDT SUN SEP 4 2011
PAZ019-041-042-045-046-049-051>053-042330-
COLUMBIA PA-MONTOUR PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-
SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-
SULLIVAN PA-UNION PA-
636 PM EDT SUN SEP 4 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CENTRE...
EASTERN LYCOMING...NORTHERN UNION...NORTHWESTERN COLUMBIA...
NORTHWESTERN MONTOUR...NORTHWESTERN NORTHUMBERLAND...SOUTHEASTERN
CLINTON AND SOUTHERN SULLIVAN COUNTIES...
AT 635 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM TROUT
RUN TO COLLOMSVILLE TO MACKEYVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT WILLIAMSPORT...MCCALL DAM STATE PARK...
KETTLE CREEK GORGE...EAGLES MERE AND MUNCY VALLEY.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 172 AND 216...I-180 BETWEEN MILE MARKERS 1
AND 29.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 15...ROUTE 220...STATE ROAD 14...STATE ROAD 118.
LAT...LON 4148 7626 4117 7653 4096 7684 4097 7762
4118 7731 4149 7705
FORECASTER: MARTINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 719 PM EDT SUN SEP 4 2011 PAZ026>028-034>036-050-056-063-050015- BEDFORD PA-CUMBERLAND PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA- JUNIATA PA-MIFFLIN PA-PERRY PA-SNYDER PA- 719 PM EDT SUN SEP 4 2011 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...FULTON... JUNIATA...MIFFLIN...NORTHWESTERN CUMBERLAND...SOUTHEASTERN BEDFORD... SOUTHEASTERN HUNTINGDON...SOUTHERN SNYDER AND WESTERN PERRY COUNTIES... AT 718 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM ALFARATA TO BARNES GAP...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL AFFECT BELLTOWN...NEEDMORE...MCCLURE...BEAVER SPRINGS...AMBERSON VALLEY AND KISTLER. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 160 AND 210...I-70 BETWEEN MILE MARKERS 147 AND 168. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22/522... ROUTE 30...ROUTE 322...ROUTE 322/22...ROUTE 522. LAT...LON 4074 7689 3974 7790 3974 7854 4074 7753 FORECASTER: MARTIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT SUN SEP 4 2011
PAZ041-042-046-049>053-050030-
COLUMBIA PA-MONTOUR PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-
SNYDER PA-SOUTHERN LYCOMING PA-SULLIVAN PA-UNION PA-
726 PM EDT SUN SEP 4 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LYCOMING...
MONTOUR...NORTHUMBERLAND...NORTHWESTERN COLUMBIA...SNYDER...SULLIVAN
AND UNION COUNTIES...
AT 722 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM SHUNK
TO COLLOMSVILLE TO SNYDER-MIDDLESWARTH STATE PARK...MOVING EAST AT 20
MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL AFFECT SOUTH WILLIAMSPORT...
MONTOURSVILLE...VICKSBURG...MONTGOMERY...PICTURE ROCKS AND
NORTHUMBERLAND.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 195 AND 231...I-180 BETWEEN MILE MARKERS 1
AND 29.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 220...ROUTE 522...
STATE ROAD 14...STATE ROAD 45...STATE ROAD 61...STATE ROAD 118.
LAT...LON 4156 7637 4072 7657 4072 7729 4102 7718
4104 7714 4107 7714 4107 7716 4154 7699
4158 7669
FORECASTER: MARTINThe State College radar (KCCX), 97 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size (1 inch diameter) hail was reported near Milton.
Thunderstorm winds estimated near 60 mph produced damage in East Chillisquaque Township.
Thunderstorm winds estimated near 60 mph knocked down power poles and utility wires in Montgomery Township between Mercersburg and Greencastle. The downed poles and wires closed PA 16 in both directions.
Thunderstorm winds estimated near 60 mph knocked down several large branches near Schuylkill Haven.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330663, 330666, 330664, 330665.